Toxicity from methotrexate mix-up due to medication error: Stevens–Johnson syndrome

Read full text
Authors: Manasi K. Dholakia, Anil P Singh, Amita R. Kubavat
Cited by: 0
References: 10

Abstract

A 50-year-old female patient presented with an ulcerated lesion over the right foot, face, hands, buccal mucosa, and gingiva, developing over a period of 4–5 days. The patient was on anti-rheumatic treatment with Tab. methotrexate (MTX) and Tab. leflunomide for 10 years. 4 months back, due to increased complaints of joint pain, she was started with injectable MTX 20 mg/week. After control of pain, she was again put on oral MTX 10 mg/week and leflunomide 20 mg twice daily. The patient took medication as prescribed for 2½ weeks, but due to cough, cold, she was prescribed antibiotic and antihistaminic for 5 days. She mistakenly took Tab. MTX, daily, instead of Tab. leflunomide for 15 days due to the similar appearance of the formulation. Following this, she reported to the physician with complaints of discoloration, itching, and pain in the right foot, face, both hands, and in mouth. Tab. MTX was stopped with the diagnosis of Stevens–Johnson syndrome; she was managed with antibiotics and topical calamine lotion. With minor improvement over 5 days, she was referred to the government hospital. On admission, the complete blood count was low and isolation of E. Escherichia coli , Inj. Meropenem 1 g, 12 hourly, Inj. Filgrastim 300 mg sc stat, Inj. Granulocyte- Colony Stimulating Factor (G-CSF) 300 mg, Inj. Fluconazole iv once daily was given for 9 days with supportive vitamins. For ulcerated skin and mouth lesions, topical clotrimazole 1%, framycetin, gentamicin cream, and betadine gargles were prescribed. Causality was assessed as probable (World Health Organization scale). MTX is a first-line disease-modifying antirheumatic drug, with potential to cause serious effects; careful monitoring is required. The patient mistook a drug formulation for similar looks. Physicians should be careful to avoid such errors.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Blood disorders and treatments Rheumatoid Arthritis Research and Therapies

Publication details

Journal / source
Adesh University Journal of Medical Sciences & Research
Volume
8
Pages
110–113
Publication date
10 January 2026
Language
EN